only three also reacted to the vaccine (James et al., 1995). Furthermore, preliminary findings of several investigators also suggest that the gelatin and not the egg component of the vaccine may be the cause of some anaphylactic reactions. A Japanese study found, for example, that the blood of 10 out of 11 patients who had an anaphylactic reaction after vaccination against measles, mumps, and rubella reacted to the gelatin used in the vaccine (Sakaguchi et al., 1995). Another study found that 38 patients who had an anaphylactic reaction to the vaccine were not allergic to eggs (James et al., 1995). According to Phillips, these findings suggest that screening for egg allergy alone may not be fully effective in preventing anaphylaxis and that most children who are allergic to eggs can safely receive the vaccine.

Future research on the food allergies of patients who have anaphylactic reactions to vaccines should help discern the cause of these reactions. Once the component of the vaccine responsible for the reaction is determined, improved screening protocols for patients at risk for such reactions can be developed. Alternatively, vaccine manufacturers may be able to eliminate the allergenic component of a vaccine.

Another study of the reports of anaphylaxis occurring following vaccination against measles, mumps, and rubella indicated that the time to the onset of the anaphylaxis reactions was less than 20 minutes in fewer than half of the subjects (Phillips, unpublished data). These data suggest that 20 minutes may not be an adequate time for observing a patient after vaccination with the vaccine. In addition, most of the reports were of anaphylaxis that occurred after receipt of the second dose of the measles, mumps, and rubella vaccine, so a history of receipt of the vaccine without adverse consequences may not indicate a low risk of adverse consequences in the future.

Convulsions and DPT18

A recent study by the Centers for Disease Control and Prevention (CDC) found that infants with a history of convulsions were about 10 times more likely to experience convulsions or other neurologic adverse events following vaccination with DPT than infants without a personal history of convulsions (Haber et al., 1993). CDC researchers also found that infants with a family history of convulsions were about three times more likely to have convulsions or other neurologic adverse events after vaccination with DPT than infants without such a family history (Chen et al., 1993).

18  

 This section is based on information presented by Robert Chen and Robert Davis.



The National Academies | 500 Fifth St. N.W. | Washington, D.C. 20001
Copyright © National Academy of Sciences. All rights reserved.
Terms of Use and Privacy Statement